Texas, 2021High Wind in Texas, February 5, 2021
February 5, 2021 · NWS MAF · 2 events in 2 counties and zones
A deep and broad upper level low pressure system over the Great Lakes brought the upper level jet stream south over West Texas and eastern New Mexico. Strong winds associated with the jet stream mixed into the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep and broad upper level low pressure system over the Great Lakes brought the upper level jet stream south over West Texas and eastern New Mexico. Strong winds associated with the jet stream mixed into the higher elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 5, 2:18 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 5, 2:18 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
218 PM CST Fri Feb 5 2021
.DISCUSSION...
After a chilly start to the day temperatures have warmed nicely into
the 60's across the area. Will see another quiet night before winds
pick up Saturday morning behind a cold front. NW winds could gust
over 30 mph across the Permian Basin so have retained the blowing
dust already in the forecast. Strong winds will diminish by
afternoon with highs Saturday very similar to this afternoon. Winds
quickly switch to the west and southwest Sunday leading to much
warmer temperatures. Expect highs mostly in the 70's with an 80
degrees not out of the question west of the Pecos River.
The forecast becomes more uncertain heading into the rest of next
week as very cold, Arctic air pushes south across the Plains. The
leading edge of this airmass will settle across the TX Panhandle
Monday, but not make much headway south. The majority of the area
should see another very warm day Monday with highs in the 70's. Most
forecast models then show the cold airmass slowly oozing southwest
across the area into Tuesday, but it's worth noting there are some
outliers that keep us warm into the end of next week. The upper
pattern doesn't support a quick frontal passage so it may take a
couple days for the front to fully pass through our area. There
continues to be quite a bit of uncertainty as to how cold it will
get behind this front. The current thinking is that high
temperatures will fall back into the 50's for the Permian Basin
Tuesday with 70's and 80's further west. By Wednesday, clouds should
be on the increase and temperatures may not make it out of the 40's
and 50's for much of the area minus the Rio Grande. Again, this
forecast could change drastically in the coming days.
Late next week into the weekend features a major surge of Arctic air
into the area. This very cold air will quickly engulf much of the
U.S. east of the Rockies. We may see several days below freezing
with even a possibility of wintry precipitation. There is a lot to
be worked out in the coming days with regard to the cold air so stay
tuned!
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 63 34 72 / 0 0 0 0
Carlsbad 36 63 31 74 / 0 0 0 0
Dryden 44 71 39 73 / 0 0 0 0
Fort Stockton 43 65 39 79 / 0 0 0 0
Guadalupe Pass 37 58 38 66 / 0 0 0 0
Hobbs 36 60 32 72 / 0 0 0 0
Marfa 32 63 27 72 / 0 0 0 0
Midland Intl Airport 41 64 35 75 / 0 0 0 0
Odessa 40 64 35 75 / 0 0 0 0
Wink 38 66 30 77 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
87/29
Hazardous weather outlook, Feb 5, 1:39 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
139 PM CST Fri Feb 5 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
139 PM CST Fri Feb 5 2021 /1239 PM MST Fri Feb 5 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Blowing dust will possible on Saturday across Lea county in Southeast
NM, as well as the Permian Basin due to gusty northwest winds in the
morning and early afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- February 5, 3:51 PM CST to 11:50 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- February 5, 5:38 PM CST to 10:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, February 5 to 7, 20211 death · 5 events
- Extreme Cold in North Dakota, February 5 to 15, 202136 events
- Winter Storm and Winter Weather in Nebraska, February 5 to 7, 202129 events
- Heavy Snow and Winter Weather in Montana, February 5 to 8, 202121 events
- Cold in Montana, February 5 to 15, 202114 events
- Winter Storm in Nebraska, February 5 to 6, 20216 events
- Winter Weather in Michigan, February 5 to 8, 20214 events
- Heavy Snow and High Wind in Colorado, February 5 to 7, 202171 kt wind · 4 events
- High Wind in Nevada, February 5, 202158 kt wind · 3 events
- Winter Weather in Maryland, February 5, 20212 events
- Marine High Wind in Lake Erie, February 5, 202150 kt wind · 1 event
- Dense Fog in California, February 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946166, 946164.